IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1444 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (138 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Case 1
   Case 2
   Case 3
   References
   Article Figures

 Article Access Statistics
    Viewed8370    
    Printed83    
    Emailed1    
    PDF Downloaded122    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 1  |  Page : 47-49

Sparfloxacin induced blue/black discoloration of all nails: Report of three cases


Departments of Dermatology and STD, Sri Sathya Sai General Hospital, Bangalore Medical College, Karnataka, India

Correspondence Address:
S DN Guptha
# 53 / 1, S. B. Road, V. V. Puram, Bangalore, Karnataka - 560 004
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.13790

Rights and Permissions



How to cite this article:
Guptha S D, Sacchidanand S. Sparfloxacin induced blue/black discoloration of all nails: Report of three cases. Indian J Dermatol Venereol Leprol 2005;71:47-9

How to cite this URL:
Guptha S D, Sacchidanand S. Sparfloxacin induced blue/black discoloration of all nails: Report of three cases. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2019 Oct 19];71:47-9. Available from: http://www.ijdvl.com/text.asp?2005/71/1/47/13790


Sir,



Discoloration of nails is usually seen as an adverse reaction to drugs.[1] Pigmentation can occur either in the nail plate or vascular nail bed. The term chromonychia indicates an abnormality in color of the substance and / or the surface of the nail plate and / or subungual tissues. When the cause is endogenous, discoloration often corresponds to the shape of the lunula. Melanonychia is increased melanogenesis in the nail matrix.



Chloroquine produces blue-black nail bed,[2] silver induces dark blue nail bed (argyria), amodiaquine causes hyperpigmentation, phenolphthalein - dark blue discoloration, and zidovudine (AZT) produces brown-black longitudinal streaks in the nail plate.[3] Hyperpigmentation due to an increase of melanin pigment in nail and nail bed has been noted in children after six weeks' treatment with doxorubicin.[4] Carbamazepine was reported to have produced yellow discoloration in the nails which cleared within 6 months after stopping therapy.[5] We report blue / black discoloration of nails in 3 patients due to sparfloxacin, which has not been reported so far in the literature to the best of our knowledge.




  Case 1 Top




A 16 year old boy presented with recurrent boils on the scalp. He was prescribed sparfloxacin 400 mg as a loading dose, followed by 200 mg daily for 15 days. He followed up after 15 days with nail discoloration [Figure - 1]. The nails showed blue-black pigmentation involving the lunulae. Involvement of all 20 nails was noted. Sparfloxacin was stopped and patient was followed-up for 6 months. The discoloration gradually moved distally and disappeared [Figure - 2].




  Case 2 Top




A 22 year old male had grade III acne. He was started on sparfloxacin 400 mg as loading dose, followed by 200 mg daily once for 15 days with clindamycin cream topically. He came for review after 20 days and complained of bluish discoloration of nails in lunular area of all 20 nails. After stopping the drug the discoloration disappeared gradually moving distally in 6 months duration.




  Case 3 Top




A 25 year old male patient, an agriculturist, presented with recurrent Bockhardt's impetigo on the legs. Sparfloxacin and topical mupirocin were prescribed for 20 days. He came with recurrence after 45 days. We noticed black discoloration of the nails [Figure - 3]. After omission of the drug, the pigmentation gradually disappeared within 6-8 months.



Sparfloxacin is a newer difluorinated quinolone antimicrobial agent. All fluoroquinolones act by inhibiting bacterial DNA gyrase enzyme, which is required for DNA replication. Sparfloxacin is known to be bactericidal against both Gram positive and Gram negative organisms. It is also known to be effective against M. tuberculosis, M. Leprae, Mycoplasma, Legionella and Chlamydia species. The commonly known adverse cutaneous reactions of sparfloxacin are photosensitivity, fixed drug reaction, toxic epidermal necrolysis and skin rashes.[6] The other adverse effects are abdominal pain, vomiting, diarrhea, and neurological disturbances like insomnia, confusion, paresthesia, and hallucinations.



Nail pigmentation following sparfloxacin has hitherto not been reported. In our patients the blue-black nail pigmentation appeared two to three weeks following therapy and persisted for a long duration even after stopping the drug. However on follow-up of the patients over a period of 6-8 months, we noted gradual disappearance of the pigmentation. Nail discoloration is a benign condition and disappears with time but may prove of cosmetic discomfort to the patient.

 
  References Top

1.Daniel R. Pigmentation abnormalities In: Scher RK, Daniel CR, editors, Nails - Therapy, Diagnosis & Surgery, Philadelphia: WB Saunders; 1990, p.153.  Back to cited text no. 1      
2.Tuffaneli D, Abraham RK, Dubois EI. Pigmentation from antimalarial therapy. Its possible relationship to the ocular lesions. Arch Dermatol 1963:88;419-26.  Back to cited text no. 2      
3.Johnson RA. Cutaneous manifestations of HIV disease. In: Fitzpatrick's Dermatology in General Medicine, Freedberg IM, Eisen AZ, Wolff K, Frank Austen K, Goldsmith LA, Katz SI, et al editors. 5th Ed. New York: McGraw Hill; 1999, p. 2505-38.  Back to cited text no. 3      
4.Pratt CB, Shanks EC. Letter: Hyperpigmentation of nails from doxorubicin. J Am Med Ass 1974;228:460.  Back to cited text no. 4  [PUBMED]    
5.Chopra A, Kaur M, Kular J. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol 2000;66:103.  Back to cited text no. 5    Medknow Journal  
6.Ramesh M, Parthasarathi G, Mohan B, Harugeri AB. Sparfloxacin induced toxic epidermal necrolysis . Indian J Dermatol Venereol Leprol 2003;69:235-236.  Back to cited text no. 6  [PUBMED]  Medknow Journal  


    Figures

  [Figure - 1], [Figure - 2], [Figure - 3]

This article has been cited by
1 Reacciones adversas cutáneas a medicamentos
M.-C. Koeppel,N. Bonnet,P. Berbis
EMC - Dermatología. 2014; 48(1): 1
[Pubmed] | [DOI]
2 Blue nails: Find the drug! | [Ongles bleus: Chercher le médicament!]
Toubel, G.
Nouvelles Dermatologiques. 2008; 27(2): 73-74
[Pubmed]
3 Alterazioni cosmetiche indesiderate legate ai farmaci
P. Berbis
EMC - Cosmetologia Medica e Medicina degli Inestetismi Cutanei. 2008; 5(1): 1
[Pubmed] | [DOI]
4 Modifications cosmétiques indésirables liées aux médicaments
P. Berbis
EMC - Cosmétologie et dermatologie esthétique. 2007; 2(1): 1
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow